Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 237, NWS Kansas City, MO

July 19, 2001Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 19, 2001, 7:28 PM CDT for Doniphan County, Kansas. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 19, 2001, 7:28 PM CDT (00:28 UTC)
Expired
Jul 19, 2001, 8:30 PM CDT
In force
62 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Doniphan County, KS

The radar

The Topeka radar (KTWX), 127 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:30 PM CDTThunderstorm Wind 52 EIowa Pt, KS
Jul 19, 7:45 PM CDTThunderstorm Wind 52 ETroy, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 6:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2381 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 200029
SVRMCI

KSC043-200130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
728 PM CDT THU JUL 19 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DONIPHAN COUNTY IN NORTHEAST KANSAS

* UNTIL 830 PM CDT

* AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HIGHLAND...OR ABOUT 15 MILES EAST OF
  HIAWATHA...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPARKS AT 735 PM CDT
  FANNING AT 740 PM CDT
  TROY AT 750 PM CDT
  WATHENA AT 805 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 75
MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.

LAT...LON 3999 9532 3965 9533 3965 9514 3963 9506
          3968 9499 3974 9498 3973 9488" 3975 9493
          3982 9490 3990 9494 3987 9511 3990 9513
          3991 9520
$$
KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:22 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jul 19, 2:22 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
222 PM CDT WED JUL 18 2001

...HEAT...THUNDERSTORMS AND POTENTIAL FOR HEAVY RAIN EVENT TONIGHT
ARE THE MAIN FORECAST CHALLENGES FOR THIS PACKAGE...

SURFACE ANALYSIS FROM EARLY THIS AFTERNOON SHOWS A COUPLE OF OUTFLOW
BOUNDRIES IN THE AREA. ONE LIES NEAR HIGHWAY 36 AND HAS GENERATED
SOME WEAK SHOWERS/TSTORMS. THE OTHER BOUNDRY STRETCHES FROM NEAR
KVIH TO KCOU. PROFILERS SHOW WAA AT 700MB SO DIURNAL ACTIVITY COULD
STRUGGLE THIS AFTERNOON WITH LACK OF DEEP LAYER CONVERGENCE. STILL
WITH TEMPS IN THE MID 90S AND EXTREME AMOUNTS OF CAPE SOUTH OF THE
MISSOURI RIVER A FEW SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON
AND THIS EVENING.

THE ATMOSPHERE SEEMS PRIMED FOR NOCTURNAL ACTIVITY OVER NERN KS AND
NWRN MO AGAIN TONIGHT. THE COMBINATION OF THE LEFT OVER OUTFLOW
BOUNDRY IN NERN KS/SERN NEBR...LLJ FOCUS INTO THE AREA...AND
ABUNDANT MOISTURE WILL INDICATE HEAVY RAIN POTENTIAL. MODELS SUGGEST
FAVORABLE WAA ADVECTION FROM MID EVENING THRU EARLY MORNING SO A
WINDOW OF AT LEAST 6 HRS OF HEAVY RAIN POSSIBLE. WILL INCLUDE FLASH
FLOOD WATCH FOR COUNTIES FROM THE METRO NORTH TO THE IOWA BORDER
THROUGH EARLY MORNING.

AREAS SOUTH OF THE MISSOURI RIVER WILL HAVE NO PROBLEM REACHING HEAT
CRITERIA FOR EXCESSIVE HEAT WARNING TODAY. KSTJ WILL LIKELY NOT
REACH HEAT INDEX OF 105 TODAY. CONVECTIVE REMNANTS TOMORROW MORNING
WILL BE TOUGH TO PROG...BUT WILL MOST LIKELY RESIDE OVER NERN MO. SO
WILL CONTINUE WITH SAME EXCESSIVE HEAT WARNING CONFIGURATION AS
TODAY. HOT...HUMID CONDITIONS WILL CONTINUE THROUGH AT LEAST
SATURDAY SO WILL TACK ON AN ADDITIONAL DAY TO THE WARNING.

IN THE EXTENDED...NOT MUCH CHANGE TO CURRENT PKG.  SHRTWVS CONTINUE
TO ROUND THE RIDGE...BUT HARD TO TIME/PLACE.  NEXT BEST CHC FOR PCPN
LOOKS TO BE WITH SFC FRNT MOVING DOWN FROM THE NRN PLAINS. H5 RIDGE
DOES FLATTEN SOMEWHAT SO DOES NOT LOOK OUT OF THE QUESTION. WILL
PLAN ON KEEPING POPS IN TUES-THURS WITH MINOR COOL DOWN TWDS THE END
OF THE WEEK.

.EAX...
FLASH FLOOD WATCH
MO...ZONES 001-002-011>013-020-021-028-029-037
KS...ZONES 025-102>105

EX-CESSIVE HEAT WARNING
MO...ZONES 020>022-028>031-037>040-043>046-053-054
KS...ALL ZONES

93/27

In the hours before

Local storm report, Jul 19, 6:14 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
614 PM CDT THU JUL 19 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    SWEET SPGS                MO   2 INCH HAIL
07/19/01   SALINE                         REPORTED BY COOPERATIVE
                                          OBSERVER.

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.